Missouri, 2010

Hail in Missouri, May 17, 2010

May 17, 2010 · NWS MEG · 1 event in 1 county or zone

A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak stationary front was located along the northern portions of the Mid South during the late afternoon and early evening hours of May 17, 2010 while an upper level disturbance moved across Illinois. These features combined with daytime heating to produce showers and thunderstorms across northern sections of the Mid South. Some of the storms were severe producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 17, 3:12 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, May 17, 3:12 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT MON MAY 17 2010

.DISCUSSION...

ISOLATED STRONG TO SEVERE THUNDERSTORM POTENTIAL LATE THIS
AFTERNOON AND EARLY THIS EVENING IS THE FIRST CONCERN. THE NEXT
CONCERN IS SEVERE THUNDERSTORM...HEAVY RAINFALL...AND FLOODING
POTENTIAL WEDNESDAY NIGHT THROUGH FRIDAY.

LATEST MODELS WERE IN FAIR AGREEMENT. USED A BLEND WITH A SLIGHT
PREFERENCE TOWARDS THE 15Z SREF MODEL.

THE BIGGEST CHANGES WERE TO ADD LOW RAIN CHANCES EARLY THIS
EVENING ACROSS THE AREA...AND INCREASED RAIN CHANCES WEDNESDAY
NIGHT THROUGH FRIDAY.

AT 4 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...PARTLY SUNNY
CONDITIONS WERE OCCURRING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE OCCURRING MAINLY NORTH OF I-40. A WEAK SURFACE
TROUGH WAS NEAR THE ARKANSAS/MISSOURI AND TENNESSEE/KENTUCKY STATE
LINES AND A MID/UPPER LOW WAS OVER ILLINOIS.

THROUGH 10 PM...EXPECT ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA AS THE AIR REMAINS MOIST AND UNSTABLE
SOUTH OF THE MID/UPPER LOW. KEPT RAIN CHANCES IN THE 20 TO 50
PERCENT RANGE. WITH COLD MID LEVEL TEMPERATURES...500 MB -13 TO
-16C...AND LOW WET BULB HEIGHTS AROUND 7000-9000 FT AGL...A FEW
STORMS MAY CONTAIN HAIL...POSSIBLY SEVERE UP TO HALF DOLLARS.
ENVIRONMENTAL SHEAR OF 30 TO 45 KTS SUPPORT SPITTING CELLS WITH
THE LEFT MOVERS HAVING THE BEST POTENTIAL FOR LARGE HAIL. THINK
CONVECTION WILL REMAIN FAIRLY UNORGANIZED...SO DOUBT A SEVERE
THUNDERSTORM WATCH WOULD BE NEEDED. GUSTY WINDS AND LOCALLY HEAVY
DOWNPOURS ARE POSSIBLE AS WELL. ACTIVITY WILL DIMINISH 8 TO 10 PM
WITH THE LOSS OF DAYTIME HEATING.

AFTER 10 PM TONIGHT...RAINFREE AND COOLER CONDITIONS CAN BE
EXPECTED AS SURFACE WINDS SWITCH TO THE NORTHWEST. SOME CLEARING
CAN BE EXPECTED. 12Z MAVMOS LOWS IN THE 50S APPEARED REASONABLE.
WOULD NOT BE COMPLETELY SURPRISED IF PATCHY FOG DEVELOPED WHERE
RAIN OCCURS THIS AFTERNOON...BUT LEFT MENTION OUT WITH LOW
CONFIDENCE.

TUESDAY WILL BE A MOSTLY SUNNY AND PLEASANT DAY WITH HIGHS IN THE
MID TO UPPER 70S. TUESDAY NIGHT WILL BE RAINFREE AND COOL WITH
LOWS MAINLY IN THE 50S. USED A BLEND OF MODEL GUIDANCE FOR
TEMPERATURES.

WEDNESDAY...CLOUDS WILL BE ON THE INCREASE WEST TO EAST. KEPT LOW
CHANCES FOR AFTERNOON SHOWERS AND STORMS WEST OF I-55...BUT THINK
BETTER RAIN CHANCES WILL HOLD OFF UNTIL WEDNESDAY NIGHT.

WEDNESDAY NIGHT THROUGH FRIDAY...SEVERE THUNDERSTORM...HEAVY
RAINFALL...AND FLASH FLOODING POTENTIAL APPEARS TO BE INCREASING.
LATEST MODELS HAVE BEEN HINTING AT STRONG SHEAR...30-50 KTS...AND
A VERY UNSTABLE AIRMASS DEVELOPING WITH A STRONG PRESSURE
DISTURBANCE MOVING THROUGH THE AREA. APPEARS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A WARM FRONT
WEDNESDAY NIGHT INTO EARLY THURSDAY WHICH WOULD HAVE THE HIGHEST
HEAVY RAINFALL AND FLOODING POTENTIAL AS A STRONG LOW LEVEL JET
AND HIGH PRECIPITABLE WATER VALUES MAY PRODUCE SEVERAL INCHES OF
RAINFALL SOMEWHERE OVER THE AREA...PROBABLY NORTH OF I-40. SEVERE
THUNDERSTORMS MAY BE POSSIBLE AS WELL WEDNESDAY NIGHT INTO EARLY
THURSDAY...BUT THINK THE BETTER SHOT WILL OCCUR THURSDAY AFTERNOON
THROUGH FRIDAY ONCE WARM FRONT SURGES NORTH OF THE AREA. LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN SEVERE STORM HAZARDS...
THOUGH SHEAR MAY BE STRONG ENOUGH FOR TORNADOES. FOR NOW...INCREASED
RAIN CHANCES DURING THIS TIME FRAME. WILL CLOSELY MONITOR THIS
POSSIBLE HIGH IMPACT WEATHER EVENT.

FRIDAY NIGHT THROUGH NEXT MONDAY...MAINLY RAINFREE AND VERY WARM
CONDITIONS ARE EXPECTED AS MID/UPPER RIDGE OF HIGH PRESSURE BUILDS
INTO THE AREA. HIGHS WILL PROBABLY BE AROUND 90 AND LOWS 65 TO
70...ROUGHLY 10 DEGREES ABOVE AVERAGE. WITH VERY WARM/UNSTABLE
AIR...A FEW AFTERNOON/EVENING THUNDERSTORMS MAY BE POSSIBLE...BUT
THINK CHANCES FOR RAIN REMAIN TOO LOW TO ADD LOW CHANCE FOR
SHOWERS/STORMS AT THIS TIME...ESPECIALLY WITH VERY WARM MID LEVEL
TEMPERATURES WHICH MAY CAP THE ATMOSPHERE.

MBS

&&

.AVIATION...

18Z TAF CYCLE.

DUE TO PLENTY OF LOW LEVEL MOISTURE WITH RECENT RAINS...CYCLONIC
FLOW AT BOTH THE SURFACE AND ALOFT WILL KEEP MVFR CLOUDS AROUND
THROUGH THE DAYLIGHT HOURS. HAVE INCLUDED A TEMPO GROUP UNTIL 20Z
FOR MEM AND JBR WITH THE EXPECTATION THAT ENOUGH MIXING WILL RAISE
CEILINGS AFTER THAT TIME. SOME WEAK GUSTS TO NEAR 20KTS POSSIBLE
AS MIXING SHOULD INCREASING THIS AFTERNOON FOR MKL...MEM...AND
JBR. SOME SHOWER OR THUNDERSTORM CHANCE THIS AFTERNOON AS WEAK
500MB TROF ROTATES THROUGH THE AREA. THIS WAS MENTIONED IN THE
PREVIOUS UPDATED AFD DISCUSSION AT 17Z...HOWEVER WILL NOT MENTION
AT 18Z ISSUANCE DUE TO EXPECTED ISOLATED OR SCATTERED COVERAGE.

HIGH PRESSURE AND DIMINISHING WINDS ARE EXPECTED FOR TONIGHT.
THOUGHT ABOUT FOG FOR TAFS...ESPECIALLY MKL...HOWEVER FOR NOW WITH
LOWERING SURFACE DEW POINTS AND WINDS EXPECTED AROUND THE 5KT RANGE
HAVE LEFT OUT FOR NOW.

BELLES

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  58  76  57  78 /  20   0  10  20
MKL  53  74  50  76 /  20   0   0  10
JBR  54  75  54  74 /  20   0  10  40
TUP  59  77  54  82 /  20   0   0  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 17, 4:15 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
515 PM CDT MON MAY 17 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-190015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
515 PM CDT MON MAY 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS CAN BE EXPECTED THROUGH
10 PM...MAINLY ACROSS WEST TENNESSEE. HAIL UP TO THE SIZE OF GOLF
BALLS AND ISOLATED DAMAGING WIND GUSTS OF 60 MPH OR GREATER ARE
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS...HEAVY RAINFALL...AND FLASH
FLOODING ARE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY AS A LOW
PRESSURE SYSTEM INTERACTS AN INCREASINGLY MOIST AND UNSTABLE
AIRMASS ACROSS THE MIDSOUTH. LARGE HAIL AND DAMAGING WINDS ARE
EXPECTED TO THE MAIN SEVERE STORM HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS MAINLY ACROSS
WEST TENNESSEE THROUGH 10 PM THIS EVENING.

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY NIGHT THROUGH FRIDAY.

MBS

In the hours before

Local storm report, May 17, 4:04 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
504 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             FISHER                  35.49N 90.97W
05/17/2010  E0.75 INCH       POINSETT           AR   PUBLIC

0440 PM     HAIL             YORKVILLE               36.10N 89.12W
05/17/2010  E0.88 INCH       GIBSON             TN   EMERGENCY MNGR

            NICKEL SIZE HAIL COVERING THE GROUND

0501 PM     HAIL             2 SSE DYER              36.04N 88.98W
05/17/2010  U0.75 INCH       GIBSON             TN   PUBLIC

&&

PWB
Local storm report, May 17, 4:07 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             FISHER                  35.49N 90.97W
05/17/2010  E0.75 INCH       POINSETT           AR   PUBLIC

0440 PM     HAIL             YORKVILLE               36.10N 89.12W
05/17/2010  E0.88 INCH       GIBSON             TN   EMERGENCY MNGR

            NICKEL SIZE HAIL COVERING THE GROUND

0450 PM     TSTM WND GST     2 SE YORKVILLE          36.08N 89.09W
05/17/2010  E60.00 MPH       GIBSON             TN   EMERGENCY MNGR

0501 PM     HAIL             2 SSE DYER              36.04N 88.98W
05/17/2010  U0.75 INCH       GIBSON             TN   PUBLIC

&&

PWB
Special weather statement, May 17, 4:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
526 PM CDT MON MAY 17 2010

ARZ027-172300-
POINSETT AR-
526 PM CDT MON MAY 17 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  SOUTHEASTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING WINDS UP TO 45 MPH AND PEA SIZED
HAIL WAS LOCATED 4 MILES SOUTHEAST OF HARRISBURG AT 526 PM
CDT...MOVING EAST AT 30 MPH.

PEOPLE IN POINSETT COUNTY...INCLUDING LOCATIONS NEAR HARRISBURG...
LEPANTO...MARKED TREE AND TYRONZA...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 17, 4:33 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 PM CDT MON MAY 17 2010

MOZ115-TNZ001-019-172315-
PEMISCOT MO-LAKE TN-DYER TN-
533 PM CDT MON MAY 17 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

  NORTH CENTRAL DYER COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...

A STRONG THUNDERSTORM PRODUCING PEA TO PENNY SIZE HAIL OR LARGER AND
WINDS AT LEAST 40 MPH WAS LOCATED OVER HAYTI HEIGHTS AT 534 PM
CDT...MOVING EAST AT 25 MPH.

PEOPLE IN DYER...LAKE AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CARUTHERSVILLE AND HAYTI...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 17, 4:38 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
538 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             FISHER                  35.49N 90.97W
05/17/2010  E0.75 INCH       POINSETT           AR   PUBLIC

0440 PM     HAIL             YORKVILLE               36.10N 89.12W
05/17/2010  E0.88 INCH       GIBSON             TN   EMERGENCY MNGR

            NICKEL SIZE HAIL COVERING THE GROUND

0450 PM     TSTM WND GST     2 SE YORKVILLE          36.08N 89.09W
05/17/2010  E60.00 MPH       GIBSON             TN   EMERGENCY MNGR

0500 PM     TSTM WND DMG     MARKED TREE             35.53N 90.42W
05/17/2010                   POINSETT           AR   DEPT OF HIGHWAYS

            LIGHT POLES DOWN ACROSS CITY OF MARKED TREE

0500 PM     TSTM WND DMG     DYER                    36.07N 88.99W
05/17/2010                   GIBSON             TN   EMERGENCY MNGR

            NUMEROS TREES LARGE AND SMALL DOWN IN CITY OF DYER.

0501 PM     HAIL             2 SSE DYER              36.04N 88.98W
05/17/2010  U0.75 INCH       GIBSON             TN   PUBLIC

0514 PM     TSTM WND DMG     TRENTON                 35.97N 88.94W
05/17/2010                   GIBSON             TN   EMERGENCY MNGR

            LARGE OAK TREE DOWN ALONG WITH NUMEROUS SMALL TREES DOWN
            IN TRENTON

0520 PM     TSTM WND DMG     MILAN                   35.92N 88.75W
05/17/2010                   GIBSON             TN   EMERGENCY MNGR

            NUMBER 7 MAYO COOK ROAD IN MILAN 4 TREES FELL ON HOUSE

0520 PM     TSTM WND DMG     MILAN                   35.92N 88.75W
05/17/2010                   GIBSON             TN   PUBLIC

            NUMEROUS POWER LINES DOWN ACROSS CITY OF MILAN

0520 PM     TSTM WND DMG     MILAN                   35.92N 88.75W
05/17/2010                   GIBSON             TN   PUBLIC

            RAILROAD CROSSING GATES SNAPPED OFF BY WIND

&&

MRM
Local storm report, May 17, 4:43 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT MON MAY 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     MILAN                   35.92N 88.75W
05/17/2010                   GIBSON             TN   TRAINED SPOTTER

            HWY 45 IN MILAN. WIND BLOWING LARGE LIMBS UP TO 20 INCHES
            IN DIAMETER ONTO ROAD SMALLER TREES SNAPPED OFF AND POWER
            LINES DOWN

&&

MRM

The radar

The Memphis radar (KNQA), 95 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pemiscot

When
May 17, 4:45 PM CST to 4:50 PM CST
Where
Pemiscot County, Caruthersville
Measured
1 in hail
Reported by
Public
Coordinates
36.180, -89.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230706.